Forums


Living with Migraine

Avoiding a migraine

  • By Ellen Schnakenberg

    Hi Tonia,

    You are not alone. Often when a Migraine occurs, the Trigeminal nerve and its branches can become inflamed and irritated. This can cause facial pain and other symptoms. To be sure, we always recommend that any time your normal Migraine pattern changes you should get to a doctor and start a discussion with him about these changes. He may want to evaluate you further to be sure that it is just a change in your Migraine status and not something else important that may need to be addressed.

    This particular forum topic is about avoiding Migraine, and it sounds like you might be a great candidate for preventive medications. There are a few that specifically address nerve type pain, such as Neurontin and Lyrica that you may want to ask your doctor about. As with any preventive medicines, a good trial will take quite some time, and a lot of patience will be required to be sure that the medicine either will or will not work for you at this time. So try very hard to have patience, okay? I know it can be so very hard. I got through several trials by remembering that each day was one more step toward getting better. As long as I was moving forward, no matter how slowly, I felt like I could get through one more week, or day, or minute because I got through the last one. Even if a preventive fails, you have still made significant progress forward, because you now know one thing that will not work for you. This too is important and can give your doctor clues about your particular Migraine attacks.

    MOH (Medication overuse headache) is very common with those who suffer chronic pain issues. Sometimes they may not even be Migraine pain issues! If you’re taking a pain medication more than 3 times per week, this very well may be your problem. You might get some clues by using a Migraine journal, as most headache specialists and neurologists will require one to help them diagnose and treat you as well as suggest trigger avoidance techniques and to determine if you may suffer from MOH. If you haven’t begun one yet, Migraine.com has an online journal you can share with your doctor by going to this link: http://bit.ly/hgE7DK Good luck Tonia, and I hope you’ll keep in touch with us and let us all know how you’re doing 🙂

    Reply Created with Sketch. reply
  • By lpg0327

    I am New on here but I am trying to reach out to others like me. I am young but I have been suffering from migraines since I was a child. I used to only get them once every couple of months but in the last year I get them once or twice a week. I am now on a medication that I take every day that is supposed to keep them from happening. It stops the little ones but not the major ones. I have tried so many triptans. I have an appt with a neurologist, but I am so nervous as to what he is going to say. I hate the medication and I wonder if there is any point in taking it if I am still getting them all the time anyway? Plus I am so nervous as to why there would be such a spike in the number of migraines that I am getting now as to my whole life? If anyone has gone through this same thing please respond!!!

    Reply Created with Sketch. reply
  • By Ellen Schnakenberg

    LPG0327, Don’t get discouraged!

    I wish you were seeing a headache specialist, especially since the change that seems to be occurring. However, hopefully your neurologist will be able to help you out when you get there.

    A couple things to remember:

    Medication to prevent Migraine attacks rarely eliminates them entirely. The goal for most doctors is to get you to see a 50% reduction in frequency and/or duration or the amount of pain you feel when you have one.

    Sometimes medicines stop working after a while. Getting to your doctor and having a conversation with them will be helpful in deciding if you need to look at either adding another medication to help the situation, or start over with something else.

    Don’t forget that it is very common for Migraineurs to have other conditions going on that can influence their Migraine attacks. Optimizing our overall health is vital toward achieving a good outcome where management is concerned.

    Is there a chance you could have MOH? http://bit.ly/ijgOEO

    Reply Created with Sketch. reply
  • By lpg0327

    I just started on these, Its only been like 2 months. I Guess I was just hoping that they would go away completely…As for the triptans I have just tried several differant kinds over the last year but none of them seem to help. I am looking for a more natural route. I do not like being on this medication as it is. I just need to find out what the neurologist has to say!! Thank you for the positive words!!!

    Reply Created with Sketch. reply
  • By Anonymous

    I am new to the forum, and I have had a migraine almost every day this month so far. I have tried so many medications, and I have had a reaction to all of the triptans. I have several different health conditions that can effect what medications I can take. I wish these migraines would go away. I had to get a CAT scan several days ago because of the increase in migraines and because of numbness on the right side of my face that came and went and lasted for hours. The doctor reviewed the results, and nothing serious seems to be causing these migraines. He said that I was experiencing a sensory aura. I was also experiencing visual auras at the time. I, like lpg0327, am looking for a more natural way to control my migraines. I have recently started taking magnesium. The doctor took a blood test and said that with the 600 mg supplement, my magnesium levels are normal. They would be low if I hadn’t have took the supplement. I have read that magnesium levels can effect migraines. I have also heard that riboflavin can help, but I don’t know how much is too much to take, so I haven’t tried that. I just wish I could take something other than Zofran for the constant nausea and vomiting because it’s so expensive and my insurance might stop covering me soon, but nothing else works. I also hate having to take pain killers and having to go to the emergency room for DHE shots and other powerful drugs. I sometimes can’t stand the constant throbbing and intense pain, and to make matters worse, people in my life think that I’m either just “putting on” or over-exaggerating. I would love to hear some advice on how to prevent these things naturally and also how to deal with the skeptical individuals who don’t seem to understand migraines.

    Reply Created with Sketch. reply
  • By Ellen Schnakenberg

    PINK2627 – As to magnesium – have you tried Mag IV infusions? These are frequently given in the ER as a way to abort the attack. I wrote an article recently that talks about the nationwide shortage of Mag Sulfate for IV use, but you can have it compounded if your ER doesn’t carry it. The bad thing is that this takes time. I too have issues with many Migraine meds and this is what I like to try first before resorting to other potentially troublesome meds.

    As to natural preventives: The mag infusion may help drive your tissue mag levels up to where they may help you. Migraineurs frequently are found to be low in magnesium and yes, that can be a powerful trigger.

    Beware of taking vitamins and supplements arbitrarily. They are just as powerful as drugs – sometimes more so.

    Riboflavin (B2) was found to help certain Migraineurs with their attacks – as a preventive. That said, B2 can cause increased light sensitivity, and for some of us that can be a problem. Additionally, vitamins etc were designed to work together with other vitamins etc in our bodies. When we overdo with one, it often causes depletions of others. This too can cause a problem.

    Another to consider and talk to your doctor about might be Vitamin D3. This was found to be low in many chronic pain patients. Vitamin D3 is tricky though, because too much of it can be very harmful. I always tell patients to see if they can get tested before starting a new vitamin, so you can see if you really need it or if it is just going to be a potential problem for you. Vitamin D3 for example, can cause extreme headaches related to something called Intracranial Hypertension.

    Have you tried Ginger for your nausea instead of the Zofran?

    Here is an article I wrote last year about nausea and medicines that might be helpful: http://bit.ly/eZI8sq

    Reply Created with Sketch. reply
  • By Anonymous

    Thank you so much for the advice. I did not know that magnesium sulfate could actually stop an attack. I will definitely look into it because the magnesium supplement I take is magnesium oxide. I will definitely consult a doctor before trying any B2 supplements and trying the D3. I have tried ginger and have ginger tea as well. Unfortunely, I do have to take Zofran when the vomiting gets really bad, especially at work. Not even Phenegran will help at that point. I actually had to leave work early today because of a migraine. The migraines have become chronic, and I am actually considering seeking a doctor in my area that will consider more natural treatments as well as medication. The one I’m with now is actually pushing medications that interfere with other health problems I have. I’m going to try the most natural, least harmful routes to help this if possible. I also printed up the article on nausea medicines. Every bit of information helps!

    Reply Created with Sketch. reply